Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO

May 29, 2007Adams County, Denver County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2007, 12:32 PM MDT for Adams County, Denver County, Jefferson County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2007, 12:32 PM MDT (18:32 UTC)
Expired
May 29, 2007, 1:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:29 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 291833
SVRBOU
COC001-031-059-291915-
/O.NEW.KBOU.SV.W.0053.070529T1832Z-070529T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1232 PM MDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  CENTRAL DENVER COUNTY IN NORTHEAST COLORADO

* UNTIL 115 PM MDT

* AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHEASTERN ARVADA...OR ABOUT 8 MILES
  NORTHWEST OF DENVER...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FEDERAL
  HEIGHTS...BRIGHTON...EASTERN WHEAT RIDGE...CENTRAL WESTMINSTER...
  THORNTON...SOUTHERN NORTHGLENN...NORTHEASTERN LAKEWOOD...
  NORTHWESTERN DENVER...COMMERCE CITY AND EASTERN ARVADA.

THIS WARNING REPLACES THE EARLIER SEVERE THUNDERSTORM WARNING THAT 
WAS ISSUED FOR NORTH CENTRAL JEFFERSON COUNTY.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3988 10508 3971 10508 3980 10481 3998 10479

$$
1 follow-up statement
000 
WWUS55 KBOU 291901
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
100 PM MDT TUE MAY 29 2007

COC001-031-059-291915-
/O.CON.KBOU.SV.W.0053.000000T0000Z-070529T1915Z/
JEFFERSON CO-ADAMS CO-DENVER CO-
100 PM MDT TUE MAY 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR CENTRAL DENVER...WEST CENTRAL ADAMS AND EXTREME NORTHEASTERN
JEFFERSON COUNTIES...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER CENTRAL COMMERCE CITY...OR ABOUT 8
MILES NORTHEAST OF DENVER...MOVING NORTHEAST AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FEDERAL HEIGHTS...EASTERN WHEAT RIDGE...CENTRAL WESTMINSTER...
THORNTON...SOUTHERN NORTHGLENN...NORTHEASTERN LAKEWOOD...NORTHWESTERN
DENVER...COMMERCE CITY AND EASTERN ARVADA.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3988 10508 3971 10508 3980 10481 3998 10479

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:15 AM MDT, 9 hours 17 minutes earlier.

Area forecast discussion, May 29, 3:15 AM MDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT TUE MAY 29 2007

.SHORT TERM...SURFACE LOW PRESSURE ACROSS SERN CO WITH INITIAL
PRE-FRONTAL SURGE PUSHING SOUTHWARD ALLOWING A WEAK N-NE LOW LVL
FLOW TO DEVELOP. STRONGER SURGE ACROSS NW CO WITH MAPS ANAYLSIS
SHOWING 3 MB PRESS RISE MOVING EASTWARD AND BAND OF SHOWERS WILL
MOVE INTO THE NRN MTNS/FOOTHILLS BEFORE DAYBREAK. THIS STRONGER
SURGE WILL ENHANCE NERLY LOW LVL FLOW ACROSS NERN CO THIS AM WITH
GRADUAL MOISTENING OF THE AIRMASS AS JET STREAK PROVIDES FAVORABLE
ASCENT ACROSS MUCH OF NERN CO BY THIS AFTN. FCST SOUNDINGS SHOW
AIRMASS TO BECOME MOIST ADIABATIC BY LATER THIS AFTN WITH GOOD
UPSLOPE FLOW TO AROUND 10000 FT AND INCREASING MID LVL FLOW TO
50-60KT BY 00Z. EXPECT SOME HEAVY RAINERS AND EMBEDDED TS BUT WITH
COOLER LOW LVLS...SVR THREAT APPEARS LOWER OVER THE FRONT RANGE/ADJ
PLAINS. AS FREEZING LVLS LOWER THERE COULD BE A LOT OF SMALL HAIL
WITH SFC BASED CAPES AROUND 500-1000J/KG. FURTHER SOUTHEAST OVER THE
PALMER DIVIDE...THERE COULD BE A SEVERE STORM AS BETTER SFC HEATING
WILL ALLOW CAPES OF 1000-2000J/KG ACROSS LINCOLN COUNTY AND ELEVATED
TERRAIN OF ELBERT COUNTY WITH POTENTIAL FOR LARGE HAIL. EXPECT A
DECREASE IN PRECIP FROM NORTH TO SOUTH LATER TNT OVER THE EASTERN
PLAINS AS SRN PTN OF THE STRONG UPPER TROF SHIFTS EAST ACROSS NRN
CO. OVERALL WILL BOOST POPS TO LIKELY ACROSS ALL OF ERN CO FOR THIS
AFTN/EVENING. FOR TODAY...SNOW LEVEL WILL REMAIN RELATIVELY HIGH
AROUND 10000 FEET THEN LOWERING TO AROUND 9000 FEET OVERNIGHT.
AIRMASS DRYS OUT OVERNIGHT AS TEMPS COOL SO DONT EXPECT ANY
SIGNIFICANT SNOWFALL OVER THE FOOTHILLS.

.LONG TERM...A SERIOUSLY BLOCKED UP UPR AIR PATTERN OVER THE CONUS
AS FORETOLD BY MANY OF THE OPERATIONAL MODELS WILL PREVENT THE
CLOSED UPR LOW/TROUGH OVR THE NRN GREAT PLAINS FROM MOVING MUCH
THROUGH 12Z/FRIDAY. THIS WOULD THEREBY RESULT IN AN EXTENDED PD
OF BELOW AVERAGE TEMPERATURES...PARTLY/MOSTLY CLOUDY SKIES AND A
CONTINUED CHANCE OF PRECIPITATION FOR THE FCST AREA. WRF AND GFS
DROP THE H5 LOW OH SO SLOWLY SEWRD FM OVER NERN MONTANA AT 12Z/WED
TO OVER WRN SOUTH DAKOTA BY 12Z/FRI. MODELS FOR THE PAST COUPLE DAYS
HAVE SHOWN A SIMILAR PROGRESSION...SO SEE LITTLE REASON TO GO
AGAINST THEM. AS THE UPR LOW TRACKS SOUTHEASTWARD...SO DOES A POOL
OF UNSEASONABLY COOL AIR ALOFT WHICH MIGRATES OVER SERN WYOMING AND
NRN COLORADO BY WEDNESDAY MORNING. 700-500MB LAYER TEMPS COLDER ON
THE WRF COMPARED TO THE GFS BY AS MUCH AS 3C...AND THEREFORE THE
WARMER MOS TEMP GUIDANCE VALUES OFFERED BY THE GFS ON WEDNESDAY.
HOWEVER THE MODELS BEGIN TO SHOW WARMING AT ALL LEVELS BY THURSDAY.
AS OF 00Z/FRI 700MB TEMPERATURE OVER DENVER FCST TO BE SOME 8C
WARMER ACCORDING TO THE GFS. HOWEVER...WRF NOT AS AMBITIOUS AS IT
INDICATES A 700MB TEMP AT THE SAME TIME ABOUT 4C COOLER. NOT KNOWING
FOR SURE WHICH SOLUTION WILL WIN OUT...SO WILL GO WITH SOME SORT OF
COMPROMISE.

AS FOR PRECIPITATION CHANCES DURING THE PERIOD 12Z/WED THROUGH
00Z/FRI...SEE ISOLATED SHOWERS/TSTORMS ON THE PLAINS AND SCATTERED
SHOWER/T-STORM COVERAGE IN THE MTNS AND PALMER DIVIDE ON WEDNESDAY.
ON THURSDAY WITH WARMER TEMPERATURES...MODEL SOUNDINGS INDICATE
STEEP LAPSE RATES AND CAPE VALUES IN THE 500-1100 J/KG RANGE ON THE
PLAINS BY AFTERNOON. ALL THIS IN ADVANCE OF ANOTHER COOL AIR SURGE
WHICH THE WRF SHOWS SLIDING THROUGH NERN COLORADO LATE IN THE DAY.
EVEN THOUGH SOUNDINGS INDICATE LOWER PW VALUES...INCREASING DEEP
LAYER SHEAR MAY BE ADEQUATE TO SUPPORT A BATCH OF SEVERE STORMS EAST
OF THE I-25 URBAN CORRIDOR. EXPECT TEMPERATURES ON THURSDAY TO
RETURN TO NEAR AVERAGE ASSUMING THE GFS VERIFIES. NOT SO ACCORDING
TO THE WRF AS IT STILL HAS A POOL OF CHILLY AIR OVERHEAD WITH THE
CLOSED UPR LOW STILL SPINNING TO OUR NORTH. THAT SAID LEANING MORE
TOWARDS THE WARMER GFS FOR NOW.

BY FRIDAY...MEDIUM RANGE MODELS FINALLY SHOW THE UPR LOW LIFTING OUT
AND HEIGHTS RISING ACROSS THE STATE AS AN UPPER RIDGE BUILDS OVER
THE GREAT BASIN. SEE A DRIER AND WARMER DAY WITH PW VALUES LOWERING
BELOW 0.40 INCH. HOWEVER...THIS TIME OF YEAR CAN/T RULE OUT A FEW
AFTERNOON/EVENING T-STORMS OVER THE HIGHER ELEVATIONS. SHOULD ALSO
SEE AFTERNOON TEMPERATURES RISING ABOVE 80F ON THE PLAINS.

SATURDAY AND BEYOND...MADE NO CHANGES TO THIS PORTION OF THE FCST.

&&

.AVIATION...SFC WINDS WILL CONTINUE TO SHIFT AND INCREASE FROM THE
N-NE AT FRONT RANGE AIRPORTS THRU TODAY. SHOWERS AND SCT T WILL
DEVELOP BY AFTN WITH BEST CHANCE FOR STORMS BTWN 21-03Z AND MVFR
CONDITIONS POSSIBLE. CONDITIONS IMPROVING AFT 06Z WITH CIGS/VSBYS
BECOMING VFR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, May 29, 10:46 AM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT TUE MAY 29 2007

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THIS
AFTERNOON AND EVENING WITH HEAVY RAIN AND SMALL HAIL EXPECTED ACROSS
MUCH OF THE AREA.  THERE IS A SLIGHT CHANCE OF SEVERE STORMS...
MAINLY ACROSS SOUTHERN ELBERT AND LINCOLN COUNTIES WHERE STRONGER
SURFACE HEATING AND WARMER TEMPERATURES WILL PRODUCE STRONGER
INSTABILITY.  HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE WITH THE
STRONGER STORMS OVER THE PALMER DIVIDE.

A MUCH COOLER AIRMASS HAS MOVED ACROSS EASTERN COLORADO TODAY WITH
TEMPERATURES ONLY IN THE 60S ON THE PLAINS THIS AFTERNOON.  THE
COOLER AND SHOWERY WEATHER IS DUE TO A STRONG UPPER LEVEL
DISTURBANCE MOVING ACROSS THE NORTHERN ROCKY MOUNTAIN STATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE FORECAST AREA THROUGH FRIDAY.  SOME DRYING AND WARMING
IS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK.  HOWEVER A SLIGHT
CHANCE OF LATE DAY SHOWERS AND STORMS WILL CONTINUE IN THE HIGH
COUNTRY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS ELBERT AND LINCOLN COUNTIES
THIS AFTERNOON AND EVENING.  ELSEWHERE...RAINFALL REPORTS WOULD BE
APPRECIATED.

DANKERS/KOOPMEINERS

In the hours before

Local storm report, May 29, 12:24 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1224 PM MDT TUE MAY 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     HAIL             GOLDEN                  39.74N 105.21W
05/29/2007  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:13 PM MDTSevere Thunderstorm WarningBOUJefferson21 min
May 29, 12:46 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld30 min
May 29, 1:05 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson55 min
May 29, 1:54 PM MDTSevere Thunderstorm WarningBOUAdams, Denver29 min
May 29, 1:58 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert22 min
May 29, 2:16 PM MDTTornado WarningBOUDouglas, Elbert44 min
May 29, 2:44 PM MDTSevere Thunderstorm WarningBOUMorgan50 min
May 29, 2:59 PM MDTSevere Thunderstorm WarningBOUElbert32 min
May 29, 3:27 PM MDTTornado WarningBOUElbert48 min
May 29, 4:11 PM MDTTornado WarningBOUElbert, Lincoln49 min
May 29, 4:16 PM MDTSevere Thunderstorm WarningBOUWashington26 min
May 29, 4:49 PM MDTTornado WarningBOUElbert, Lincoln41 min
May 29, 4:56 PM MDTTornado WarningBOULincoln49 min
May 29, 4:58 PM MDTSevere Thunderstorm WarningBOUPhillips34 min
May 29, 5:36 PM MDTTornado WarningBOULincoln18 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.